Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 37, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2022, 2:07 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 2:07 PM CDT (19:07 UTC)
- Expired
- May 30, 2022, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:10 PM CDT | HAIL 1 | 4 Ene Herman, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WUUS53 KFGF 301907
SVRFGF
MNC051-111-301945-
/O.NEW.KFGF.SV.W.0037.220530T1907Z-220530T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
207 PM CDT Mon May 30 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Grant County in west central Minnesota...
* Until 245 PM CDT.
* At 206 PM CDT, a severe thunderstorm was located near Herman, or 38
miles south of Fergus Falls, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Norcross and Herman around 215 PM CDT.
Elbow Lake around 225 PM CDT.
Other locations in the path of this severe thunderstorm include
Wendell and Western.
This includes Interstate 94 in Minnesota between mile markers 66 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4593 9625 4594 9626 4623 9627
4627 9626 4610 9577 4597 9577 4576 9601
TIME...MOT...LOC 1906Z 189DEG 54KT 4573 9621
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/JR3 follow-up statements
833
WWUS53 KFGF 301915
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
215 PM CDT Mon May 30 2022
MNC051-111-301945-
/O.CON.KFGF.SV.W.0037.000000T0000Z-220530T1945Z/
Otter Tail MN-Grant MN-
215 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES...
At 214 PM CDT, a severe thunderstorm was located over Norcross, or
29 miles south of Fergus Falls, moving north at 60 mph. At 205 PM
CDT, trained weather spotters reported quarter size hail 11 miles
north northwest of Donnelly.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wendell and Elbow Lake around 225 PM CDT.
Other locations in the path of this severe thunderstorm include
Western.
This includes Interstate 94 in Minnesota between mile markers 66 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4593 9625 4594 9626 4623 9627
4627 9626 4610 9577 4597 9577 4576 9601
TIME...MOT...LOC 1914Z 189DEG 54KT 4586 9618
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/JR285
WWUS53 KFGF 301930
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
230 PM CDT Mon May 30 2022
MNC051-111-301945-
/O.CON.KFGF.SV.W.0037.000000T0000Z-220530T1945Z/
Otter Tail MN-Grant MN-
230 PM CDT Mon May 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND NORTHERN GRANT COUNTIES...
At 230 PM CDT, a severe thunderstorm was located near Western, or 13
miles south of Fergus Falls, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Otter Tail and northern Grant Counties.
This includes Interstate 94 in Minnesota between mile markers 66 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Elbow Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4593 9606 4593 9625 4594 9626 4621 9627
4627 9626 4610 9577 4608 9577
TIME...MOT...LOC 1930Z 189DEG 54KT 4610 9613
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/GG896
WWUS53 KFGF 301938
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon May 30 2022
MNC051-111-301948-
/O.EXP.KFGF.SV.W.0037.000000T0000Z-220530T1945Z/
Otter Tail MN-Grant MN-
238 PM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL AND
NORTHERN GRANT COUNTIES WILL EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.
LAT...LON 4593 9606 4593 9625 4594 9626 4621 9627
4627 9626 4610 9577 4608 9577
TIME...MOT...LOC 1938Z 189DEG 54KT 4621 9610
$$
Perroux/GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:51 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 30, 12:51 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1251 PM CDT Mon May 30 2022
.UPDATE...
Issued at 1251 PM CDT Mon May 30 2022
Showers and a few thunderstorms continue to lift northwestward
across our forecast area as the lead shortwave continues to move
through. Then next round of storms still down over SD and will
push into our southern counties later this afternoon. Still
thinking there will be some instability as air from further south
over Nebraska will get pushed into our area, but waiting on how
conditions will develop in the next few hours before any
convective watches go out. Several spots got over an inch of rain
this morning, and more rain expected this afternoon and into
tonight, so flood watch continues on track. Winds on the backside
of the system will pick up tonight into Tuesday, but given all the
other active weather going the priority for a wind advisory is low
and will hold off on any NPW headlines for now.
UPDATE Issued at 1006 AM CDT Mon May 30 2022
Getting some convection with the lead shortwave that is lifting
through the Red River Valley ahead of the main system, so adjusted
POPs accordingly. A little bit of elevated instability, but not
much at this point. Storms have been staying sub-severe, but
dropping some moderate to heavy rain and will prime us for
possible water issues later on, so flood watch continues. Continue
to think the main show for severe convection will be later this
afternoon. While we will have a lot of clouds and precip, think
the upper low lifting up into our area will bring some good CAPE
values with it, and shear will be massive. Will continue to
message and prepare for severe storms later today, mainly in
southern RRV into west central MN.
UPDATE Issued at 643 AM CDT Mon May 30 2022
Activity on radar never really got going in our FA, with the main
bow passing more through St. Cloud and Little Falls. Was therefore
able to cancel both Severe Thunderstorm Watches a little early.
The remaining activity on radar has been decreasing a little in
coverage, so am not confident it will continue to push north and
west through the rest of the morning or dissipate. There will be a
lull in activity until this afternoon.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 210 AM CDT Mon May 30 2022
There should be two more rounds of severe weather, one during this
overnight period and another this afternoon and evening. This will
be the focus for the short term.
As of early this morning, surface low pressure was located over
western Kansas, with a trough extending northward through eastern
South Dakota and up through the Red River Valley. There was
abundant low level moisture, with dewpoints in the low to mid 60s
and precipitable water values over an inch. A few stations have
even been reporting fog. There were multiple areas of storms to
the south, the first batch was moving up toward Alexandria. These
storms have been strong to severe further south, so they will bear
watching as they lift northeast. There is another batch of storms
down near Sioux Falls that is of much higher interest. The high
resolution models have been showing this batch organizing into a
bowing line segment, and lifting north northeast during the 4 to 8
am time frame. This activity may clip the southern Red River and
adjacent areas of west central Minnesota, where a Severe
Thunderstorm Watch is in effect. Think areas to the east of this
FA will be more under the gun from this batch, as the low level
jet is more focused east of the FA overnight. However, will
definitely be monitoring.
After the early morning convection moves through, think there will
be somewhat of a break, before additional strong and severe storms
fire up again this afternoon and evening. Severe parameters are
all quite strong, so won't get into too much here. As far as
timing-wise, think somewhere in the 2 pm to 10 pm time frame looks
good. Updraft helicity probabilities off the HREF are highest in
the 4 pm to 10 pm time frame, from the southern Valley into
adjacent areas of west central and northwest MN. SPC has a
moderate risk for severe weather in this area. WPC has placed the
FA in a moderate risk for excessive rainfall as well, so planning
on issuing a Flood Watch for the area as well. Although the severe
threat may end this evening, rainfall should continue tonight into
Tuesday before ending from west to east.
.LONG TERM...(Tuesday night through Sunday)
Issued at 210 AM CDT Mon May 30 2022
Through the long term, we are expecting a zonal flow to set up
across the northern plains. This is thanks to a ridge of high
pressure building in the southern United States. The ridges
amplification will help dictate if the flow can be pushed further to
the north into southern Canada. If this where to happen, we would
see increases in temperatures to near normals. However, guidance
continues to suggest below normal temperatures through the long
term, with highs only reaching into the low to mid 60s. This time of
year we should be sitting in the low to mid 70s. The possibility is
there that the ridge amplifies in the south. Some guidance shows
this outcome but its less than 10%.
With zonal flow, we see the chance of clipper systems moving along
the flow from SW Canada. At this time there looks to be some chances
of showers end of the week and into the following weekend at times.
Guidance is struggling with these systems and how much they move
into our region. The chance is there, but its around 20-30% across
the forecast area. These types of systems have a hard time tapping
into moisture from the Gulf, but could bring slight instability to
the area and moisture from the Pacific NW. If this where to happen
some of these showers could have some thunder at times. We will
continue to monitor the long term as the flow transitions to zonal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022
Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
022>024-027>032-040.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...JRHazardous weather outlook, May 30, 3:33 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:06 PM CDT | Special Weather Statement | FGF | Marshall | 39 min |
| May 29, 7:48 PM CDT | Special Weather Statement | FGF | Roseau | 42 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 31 min |
| May 30, 2:35 AM CDT | Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 25 hr |
| May 30, 4:56 AM CDT | Special Weather Statement | FGF | Wadena | 49 min |
| May 30, 10:08 AM CDT | River Flood Warning | FGF | Clay | 7 days |
| May 30, 10:10 AM CDT | River Flood Warning | FGF | Polk | 6 days |
| May 30, 10:46 AM CDT | River Flood Warning | FGF | Wilkin | 10 days |
| May 30, 2:38 PM CDT | Special Weather Statement | FGF | Otter Tail | 37 min |
| May 30, 3:11 PM CDT | Special Weather Statement | FGF | Becker | 34 min |
| May 30, 3:50 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 55 min |
| May 30, 4:06 PM CDT | Tornado Warning | FGF | Grant | 24 min |
| May 30, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wadena, Wilkin | 49 min |
| May 30, 4:33 PM CDT | Tornado Warning | FGF | Otter Tail | 42 min |
| May 30, 5:00 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 26 min |
| May 30, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 53 min |
| May 30, 5:19 PM CDT | Tornado Warning | FGF | Wadena | 25 min |
| May 30, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 57 min |
| May 30, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Lake of the Woods | 59 min |
| May 30, 6:30 PM CDT | River Flood Warning | FGF | Marshall | 6 days |
| May 30, 6:30 PM CDT | River Flood Warning | FGF | Marshall | 4 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.